Format

Send to:

Choose Destination
See comment in PubMed Commons below
G Ital Nefrol. 2002 Jan-Feb;19(1):13-7.

[Rhabdomyolysis as a complication of Parkinson's disease].

[Article in Italian]

Author information

  • 1Divisione di Nefrologia e Dialisi, Ospedale A. Manzoni, Lecco. nefrologia@ospedale.lecco.it

Abstract

BACKGROUND:

Rhabdomyolysis is known as one of the possible causes of acute renal failure and can be triggered by different situations. In recent years, Parkinson's disease emerged as a condition that can be complicated by the development of rhabdomyolysis and consequently, in some cases, of acute renal failure. We report two cases of rhabdomyolysis, one of which complicated by an oligo-anuric renal failure, which occurred in patients affected by Parkinson's disease and admitted to our Division.

METHODS AND RESULTS:

The first case occurred in a 90-year-old Parkinsonian woman, under treatment with Levodopa-Benserazide and Bornaprine. She developed rhabdomyolysis (CPK 1746 U/L with MB isoenzyme 3.5 ng/ml, LDH 610 U/L, GOT 78 U/L) after she had been found lying on the floor, in a state of mental confusion, after 24 hours in which her relatives had not heard from her. During the first two days of hospitalization, the patient also had a fever (axillary temperature between 37 degrees C and 38 degrees C), accompanied by mild leukocytosis (WBC 13000/mm3) on entrance. The second case occurred in a 78-year-old Parkinsonian woman, under treatment with Levodopa-Carbidopa, Levodopa-Benserazide and Pramipexol. She developed a severe rhabdomyolysis (CPK 34800 U/L with MB isoenzyme 771 ng/ml, LDH 2133 U/L, GOT 785 U/L) complicated by acute renal failure with anuria, after two days characterized by several episodes of vomit and diarrhea. In the following days we learned that in the last 20 days before admission to hospital the patient had increased the dose of her anti-Parkinson therapy and was almost always disturbed by severe choreiform and dystonic movements.

CONCLUSIONS:

Regarding the first case, the clinical conditions in which the patient was found, the simultaneous presence of fever and leukocytosis and the absence of any reasonable explanation for a hypothetical fall to the floor induced us to think that this was a case of rhabdomyolysis in the context of an akinetic hyperthermic crisis. This is a syndrome that can develop in Parkinsonian patients after discontinuance or simply reduction of therapy with dopaminergic agents and is characterized also by rhabdomyolysis. The fact that the patient was living alone would confirm this hypothesis. On the other hand, the second case of rhabdomyolysis must probably be related to the severe choreiform and dystonic movements that the patient developed in the days just prior to admission. These movements were surely caused by the increase of the substitutive therapy with Levodopa by the patient herself. In conclusion, these two clinical cases, together with others previously reported by other Authors, show how the circumstances leading to the development of acute episodes of rhabdomyolysis in Parkinson's disease can be different and, at the same time, how these circumstances are always somehow related to the treatment of the basic disease with dopaminergic drugs.

PMID:
12165940
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk